View Full Version : Propecia side effects, dosage and experimentation

08-31-2014, 03:27 PM
Hello, everyone.
So I've now been on propecia for about 25 days. Started out with 1 mg, which turned out to be overkill as it sent my heart rate soaring and made it difficult for me to even fall asleep. I'm now down to 0.5 mg; my heart rate's still somewhat fast, but I can easily deal with that. I'm also fine with the occasional slight testicle ache and watery semen, even if these won't ever go away.

What I am very much worried about, though, is the drop in libido and weaker erections, which I began experiencing in the past week or two. Rather than panicking and letting paranoia get the best of me, I decided to look for answers. So I have a few questions and I would really appreciate it if you could help me clear up some things:

-Do the side effects (specifically loss of libido and weak erections) ever just go away even if you decide to stay on Propecia? (I understand it might vary from person to person, but I'd like to know if it is at all possible(?))
-Do the side effects become increasingly worse with time? Is my libido bound to decline even further?
-Does the risk of permanent damage depend on the time spent on propecia? Is there like a safe time frame where you can experiment with dosage and side effects (before quitting if they prove too much) without risking any long-term damage?
-Is it common practice for people to just continue taking Propecia despite the side effects?

I'd be grateful for any information.

09-01-2014, 10:30 AM
If you want to go with information from approved clinical studies, I can help somewhat. If you want to go with all the different information and stories from internet posts...well, then just go around the internet and find all sorts of different stuff. There is no real quality control with regards to that information though.

1. I've never heard of soaring heart rate and finasteride and am not sure how it could even be connected to that causally. Finasteride blocks the action of an enzyme that converts T to DHT, which sets off balding.

Please note the possibility that this effect may be psychosomatic. You may be very nervous about taking finasteride, so that might be increasing your heartrate. You also should try actually measuring your heartrate, to see if it is really happening at all. You would need a measure of your heartrate of when you were NOT on finasteride, and then you would need to test it at the proper intervals when you ARE on finasteride, to see if in fact it is really increasing at all.

2. From the clinical trials, sexual side effects are pretty rare, about 2%. The side effects clear up for 1% of those people with continued use of the drug over the first year. It seems those 1% just couldn't tolerate the drug so they discontinued. I don't know if things got worse for those folks. For 1% things got better. The side effects cleared up. For the other 1%, things did not get better so they stopped taking the drugs in the original studies, which I think lasted about a year.

3. There are no proven cases of permanent damage. You can certainly find stuff all over the internet about this, but you can also find information on the internet about things like childhood vaccinations causing autism. LOTS of people believe this. LOTS of people have stopped giving their children vaccinations. This is what is causing the return of old, previously practically eradicated diseases like measels, mumps, rubella.

But the well-done research studies do not show any link between childhood vaccinations and autism. If you have children, it is up to you to decide which body of information you will use to make your decisions about your children's health.

4. In the original research studies, I noted that of the 2% that got side effects, 1% continued taking the drug and the side effects went away. I'm sure that people make both decisions. Some continue taking the drug and there is a good chance that the side effects go away. Others may also decide to address the side effects, whether real or perceived, with drugs like viagra, cialis, in whatever dosage works for them. This is one way to enjoy the benefits of hair plus vigorous sexual performance.

Others just decide to quit. However, these people will most likely have to make peace with going bald. Sure, there is minoxidil, but I don't think this works as well as finasteride. And you can get hair transplants, but you have to make sure your balding pattern is not too advanced up the norwood scale; otherwise, you will not have enough hair to make the whole thing look good over time.

So you have two bodies of information here: 1. Scientific research studies, and 2. Internet postings. It is up to you to choose which source of information will guide your decisions about taking this drug.

Best of luck,